Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Louisville, KY

April 30, 20176 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 30, 2017, 6:41 PM EDT for 6 counties in Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 6:41 PM EDT (22:41 UTC)
Expired
Apr 30, 2017, 7:15 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Mercer County, KY, Nelson County, KY, Shelby County, KY, Spencer County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:49 PM EDTTSTM WND DMG4 Ese Chaplin, KYCOUPLE OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KLMK 302241
SVRLMK
KYC005-167-179-211-215-229-302315-
/O.NEW.KLMK.SV.W.0158.170430T2241Z-170430T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
641 PM EDT SUN APR 30 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Spencer County in central Kentucky...
  Central Shelby County in central Kentucky...
  Northeastern Nelson County in central Kentucky...
  Western Mercer County in central Kentucky...
  Anderson County in central Kentucky...
  Washington County in central Kentucky...

* Until 715 PM EDT

* At 640 PM EDT, severe thunderstorms were located along a line
  extending from near Taylorsville to 10 miles north of Springfield
  to near Lebanon, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Law enforcement reported a tree blown down in Bardstown 
           as these storms pushed through. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Harrodsburg, Springfield, Taylorsville, Ballard,
  Bloomfield, Willisburg, Mackville, Yoder and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 8501 3813 8502 3813 8500 3779 8484
      3768 8500 3768 8502 3766 8503 3763 8507
      3763 8521 3808 8545 3833 8511
TIME...MOT...LOC 2240Z 221DEG 40KT 3808 8540 3783 8526 3759 8515 

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:11 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 3:11 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
311 PM EDT Sun Apr 30 2017

.Short Term...(This evening through Monday night)
Issued at 245 PM EDT Sun Apr 30 2017

...Additional Flash Flooding and Severe Weather Possible This
Afternoon and Evening...

Surface analysis reveals a deep 996mb low near the KS/OK border,
with a warm front draped across northern portions of IL/IN/OH and an
elongated cold front starting in southwestern MO going down into
portions of MS/LA. This leaves our region well within the warm
sector of the low. Radar/satellite reveals a broad area of showers
and clouds across much of the Tennessee/Ohio river valleys. Of
particular note, convection is now starting to develop ahead of an
MCV over western TN/northern AL. This line of showers and storms
will begin to impact the region over the next hour or two.

Confidence regarding the threat of severe weather this afternoon and
evening remains low. While deep layer shear will be supportive of
organized convection, the amount of instability in the atmosphere
looks to be limited. High to mid level clouds associated with
convection west of the region have kept the atmosphere somewhat
stabilized, and SPC mesoanalysis reveals about 1000J/Kg of MUCAPE
across most of central KY. 12z models from earlier this morning were
showing as much as 2000J/Kg to 3000J/Kg of MUCAPE developing by late
afternoon. Still, what is currently present across the region may be
enough to sustain strong to severe storms, especially across
southern portions of the region near the Tennessee border. The main
threats with these storms would be large hail and damaging winds,
though a quick spin-up tornado or two embedded within the line
cannot be ruled out.

Of bigger concern is the flash flooding potential. SPC mesoanalysis
from earlier this afternoon showed an incredible broad axis of 1.8"
PWATs extending from southern IL toward the gulf coast states moving
toward our region. Based on BNA sounding climatology, there have
only been a handful of times where PWATS met or exceeded those
values for the months of April and May. Suffice to say, there is an
abundance of moisture in the atmosphere ahead of this cold front,
and showers/thunderstorms with heavy rainfall are a near certainty.
While the general motion of the front/system will be west to east,
storm motions will generally be off to the north-northeast, which
sets up the potential for training storms. Current flash flood watch
in place still looks good, as most places within the watch have
already received several inches of rain from storms earlier this
weekend and 1hr/3hr flash flood guidance remains low. Flash flood
guidance is a bit higher across southern/central Kentucky, and while
some isolated flooding could occur, do not think it's enough to
warrant a flash flood watch in that region.

The line of showers and storms should clear the region by Monday
morning. A sub-990mb low over WI/MI and 1018mb high over the Gulf of
Mexico will create a strong pressure gradient over the region
resulting in very breezy conditions. Winds near the top of the
boundary layer will be near 45kts during peak heating, suggesting
some strong gusts could mix down to the surface. As a result, a wind
advisory has been issued for tomorrow. With the strong winds and
saturated soils, could also see some isolated reports of trees being
blown down.

Winds will subside some Monday night as boundary layer decouples and
gustier winds remain above the inversion. Overnight lows will be
cool, generally in the upper 40s to lower 50s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 300 PM EDT Sun Apr 30 2017

Quiet weather is in store for Tuesday as weak high pressure moves
near the region. Temperatures will be about 5 to 10 degrees warmer
Tuesday compared to Monday as WAA takes place.

By Wednesday, models develop a trough across the central CONUS and
have it digging into the lower Tennessee Valley during the Thursday-
Friday timeframe. Still some uncertainty exists in the evolution of
the trough, with some models/ensembles showing it becoming a cut-off
low in the Southeastern US, while other models swing the trough axis
up the New England coast. For what it's worth, the latest 12z
GFS/ECMWF/Canadian do not develop a cut-off low and have the system
moving off toward the Northeastern US. Regardless of whatever
solution plays out, it appears that temperatures will be cool
through next weekend, and that wet weather is almost a guarantee
Wednesday through Friday. If a cut-off low develops over the
Southeastern US, the wet weather could extend through the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Sun Apr 30 2017

Complicated forecast this period, with a large upper low pumping a
long line of rains up the MS River and narrow bands of precipitation
arcing out away from it into our area. Have tried to put the focus
in the TAFs on when the main band will move through the region, and
it could bring MVFR to briefly IFR conditions to the terminals as
well as occasional lightning. The other impact will be gusty winds.
As we see some sunshine this afternoon, we should get to near 30
knots for gusts. We may lull some during the banded precip
overnight, but then by mid morning Monday winds will pick up again
from the southwest behind the cold front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ076>079-083-084-
     089>092.

     Wind Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
     Monday for INZ076>079-083-084-089>092.

KY...Flash Flood Watch through Monday morning for KYZ023>025-030>033.

     Wind Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
     Monday for KYZ023>043-045>049-053>057-061>067-070>078-081-
     082.

     Wind Advisory until 7 PM EDT /6 PM CDT/ this evening for KYZ023-
     024-026>028-061>063-070>076.

&&

Short Term...DM
Long Term...DM
Aviation...RJS
Hazardous weather outlook, Apr 30, 3:21 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 PM EDT Sun Apr 30 2017

KYZ029-034>043-045>049-053>057-064>067-077-078-081-082-011930-
Bullitt-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Adair-
Russell-Cumberland-Clinton-
Including the cities of Shepherdsville, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Columbia, Jamestown, Burkesville, and Albany
321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/

...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT
/7 PM CDT/ MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of showers and thunderstorms will approach the region from the
west late this afternoon and evening. Some of the thunderstorms could
produce damaging winds and large hail. An isolated tornado could be
possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will increase behind a cold front tomorrow afternoon, with
gusts as high as 40mph possible. High profile vehicles may
experience difficult driving conditions on east to west oriented
roadways. Loose outdoor objects may be blown around.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind, hail of any size, and instances
of flooding through tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ025-030>033-011930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Oldham-Trimble-Henry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Louisville, La Grange, Bedford, Milton, and New Castle
321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT
/7 PM CDT/ MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of showers and thunderstorms will approach the region from the
west late this afternoon and evening. Some of the thunderstorms could
produce damaging winds and large hail. An isolated tornado could be
possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will increase behind a cold front tomorrow afternoon, with
gusts as high as 40mph possible. High profile vehicles may
experience difficult driving conditions on east to west oriented
roadways. Loose outdoor objects may be blown around. In areas with
very saturated soils, trees may topple over from strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind, hail of any size, and instances
of flooding through tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026>028-061>063-070>076-011930-
Ohio-Grayson-Hardin-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-
Including the cities of Hartford, Leitchfield, Elizabethtown,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville,
and Edmonton
321 PM EDT Sun Apr 30 2017 /221 PM CDT Sun Apr 30 2017/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 8 PM EDT
/7 PM CDT/ MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of showers and thunderstorms will approach the region from the
west late this afternoon and evening. Some of the thunderstorms could
produce damaging winds and large hail. An isolated tornado could be
possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will increase behind a cold front tomorrow afternoon, with
gusts as high as 45mph possible. High profile vehicles may
experience difficult driving conditions on east to west oriented
roadways. Loose outdoor objects may be blown around.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind, hail of any size, and instances
of flooding through tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ023-024-011930-
Hancock-Breckinridge-
Including the cities of Lewisport, Hawesville, and Hardinsburg
221 PM CDT Sun Apr 30 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A line of showers and thunderstorms will approach the region from the
west late this afternoon and evening. Some of the thunderstorms could
produce damaging winds and large hail. An isolated tornado could be
possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will increase behind a cold front tomorrow afternoon, with
gusts as high as 40mph possible. High profile vehicles may
experience difficult driving conditions on east to west oriented
roadways. Loose outdoor objects may be blown around.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind, hail of any size, and instances
of flooding through tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Apr 30, 6:08 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
508 PM CDT SUN APR 30 2017

KYZ075-076-081-302245-
Metcalf-Monroe-Cumberland-
508 PM CDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MONROE...
WESTERN CUMBERLAND AND SOUTHEASTERN METCALFE COUNTIES...

At 508 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Tompkinsville to 9 miles west of Celina
to 6 miles north of Gainesboro. Movement was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Leslie, Littrell, Meshack, Curtis, Blythe, Harlan
Crossroads, Ellington, Willow Shade and Grider.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8576 3670 8580 3702 8551 3691 8545
      3662 8538 3661 8548
TIME...MOT...LOC 2208Z 212DEG 44KT 3670 8573 3657 8566 3646 8565

13
Local storm report, Apr 30, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 SE HODGENVILLE        37.56N 85.72W
04/30/2017                   LARUE              KY   911 CALL CENTER

            TREE DOWN AT LINCOLN PARKWAY AND
            CAMPBELLSVILLE ROAD.

&&

KDW
Local storm report, Apr 30, 6:18 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     2 NW GREENSBURG         37.28N 85.51W
04/30/2017                   GREEN              KY   911 CALL CENTER

            TREE DOWN ON HAPPYVILLE ROAD.

&&

KDW
Local storm report, Apr 30, 6:20 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     3 NNW GREENSBURG        37.29N 85.52W
04/30/2017                   GREEN              KY   911 CALL CENTER

            TREE DOWN ON HODGENVILLE ROAD.

&&

KDW
Local storm report, Apr 30, 6:22 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     5 SW SALOMA             37.37N 85.47W
04/30/2017  M56 MPH          TAYLOR             KY   MESONET

&&

KDW
Local storm report, Apr 30, 6:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     BARDSTOWN               37.81N 85.46W
04/30/2017                   NELSON             KY   911 CALL CENTER

            TREE DOWN ON HIGHWAY 62 NEAR STEPHEN FOSTER
            AVENUE.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:08 PM EDTSpecial Weather StatementLMKBourbon37 min
Apr 29, 10:23 PM EDTSpecial Weather StatementLMKHart, Larue37 min
Apr 30, 3:42 AM EDTWind AdvisoryLMKAllen, Barren, Breckinridge, Butler, Edmonson, Grayson and 9 more15 hr
Apr 30, 3:06 PM EDTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more32 hr
Apr 30, 4:24 PM EDTSpecial Weather StatementLMKAllen36 min
Apr 30, 4:37 PM EDTSevere Thunderstorm WarningLMKAllen, Warren23 min
Apr 30, 4:52 PM EDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Warren38 min
Apr 30, 5:22 PM EDTSevere Thunderstorm WarningLMKBarren, Green, Hart, Metcalfe23 min
Apr 30, 5:42 PM EDTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Metcalfe, Nelson, Taylor33 min
Apr 30, 6:08 PM EDTSpecial Weather StatementLMKMonroe37 min
Apr 30, 6:14 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Nelson, Taylor, Washington31 min
Apr 30, 6:19 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe, Monroe26 min
Apr 30, 6:47 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Russell, Taylor28 min
Apr 30, 7:11 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Henry, Mercer, Scott, Shelby and 1 more34 min
Apr 30, 7:16 PM EDTSevere Thunderstorm WarningLMKAdair, Boyle, Casey, Marion, Taylor, Washington29 min
Apr 30, 7:43 PM EDTSevere Thunderstorm WarningLMKFranklin, Harrison, Scott, Woodford32 min
Apr 30, 7:51 PM EDTSpecial Weather StatementLMKJessamine, Mercer, Woodford24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.